Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 7, NWS Reno, NV

March 2, 20237 counties in Nevada; Modoc County, California

NWS Reno, NV issued this wind advisory at Mar 2, 2023, 1:33 PM PST for 7 counties in Nevada; Modoc County, California. It took effect at Mar 4, 2023, 7:00 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2023, 1:33 PM PST (21:33 UTC)
In effect from
Mar 4, 2023, 7:00 AM PST
Expired
Mar 4, 2023, 10:00 PM PST
In force
15 hr
Issued by
NWS Reno, NV

Counties Modoc County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 19 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS75 KREV 022133
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
133 PM PST Thu Mar 2 2023

CAZ070-NVZ001-003>005-040000-
/O.NEW.KREV.WI.Y.0007.230304T1500Z-230305T0600Z/
Surprise Valley California-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, 
Gardnerville, Virginia City, Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, Imlay, Empire, and Gerlach
133 PM PST Thu Mar 2 2023

...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM PST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Western Nevada Basin and Range including Pyramid Lake, 
  Greater Reno-Carson City-Minden Area, Mineral and Southern 
  Lyon Counties, Surprise Valley California and Northern Washoe 
  County.

* WHEN...From 7 AM to 10 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dust could limit visibility at
  times. Snow showers will be possible during the day, but the
  main snow accumulations are expected Saturday night into Sunday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
3 follow-up statements
732 
WWUS75 KREV 032220
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
220 PM PST Fri Mar 3 2023

NVZ003-042100-
/O.EXT.KREV.WI.Y.0007.230304T1500Z-230304T2100Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
220 PM PST Fri Mar 3 2023

...WIND ADVISORY NOW IN EFFECT FROM 7 AM TO 1 PM PST SATURDAY...

* CHANGES...The Wind Advisory now ends earlier in the afternoon
  and will be replaced at that time by a Winter Weather Advisory.
  Winds will remain gusty.

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 7 AM to 1 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Areas of blowing dust are possible, mainly
  east of Reno/Sparks/Carson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, and trash cans before winds increase which could blow
these items away. The best thing to do is prepare ahead of time
by making sure you have extra food and water on hand, flashlights
with spare batteries and/or candles in the event of a power
outage.

&&

$$

CAZ070-NVZ001-004-005-050000-
/O.CON.KREV.WI.Y.0007.230304T1500Z-230305T0600Z/
Surprise Valley California-Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Fernley, 
Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, 
and Gerlach
220 PM PST Fri Mar 3 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 10 PM PST
SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected. Wave heights on Pyramid Lake 2 to 4 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake,
  Mineral and Southern Lyon Counties, Surprise Valley California
  and Northern Washoe County.

* WHEN...From 7 AM to 10 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dust could limit visibility at
  times. Snow showers will also be possible through the day, with
  greater potential for snow to accumulate Saturday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, and trash cans before winds increase which could blow
these items away. The best thing to do is prepare ahead of time
by making sure you have extra food and water on hand, flashlights
with spare batteries and/or candles in the event of a power
outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
040 
WWUS75 KREV 041211
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
411 AM PST Sat Mar 4 2023

CAZ070-NVZ001-004-005-050600-
/O.CON.KREV.WI.Y.0007.230304T1500Z-230305T0600Z/
Surprise Valley California-Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Fernley, 
Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, 
and Gerlach
411 AM PST Sat Mar 4 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected. Wave heights on Pyramid Lake 2 to 5 feet.

* WHERE...Northern Washoe County, Surprise Valley California, 
  Mineral and Southern Lyon Counties and Western Nevada Basin 
  and Range including Pyramid Lake.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dust could limit visibility at
  times. Snow showers will also be possible through the day, with
  greater potential for snow to accumulate after sundown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture and trash cans
before winds increase which could blow these items away. The best
thing to do is prepare ahead of time by making sure you have 
extra food and water on hand, flashlights with spare batteries 
and/or candles in the event of a power outage.

&&

$$

NVZ003-042100-
/O.CON.KREV.WI.Y.0007.230304T1500Z-230304T2100Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
411 AM PST Sat Mar 4 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Areas of blowing dust are possible, mainly
  east of Reno and Carson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
177 
WWUS75 KREV 042210
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
210 PM PST Sat Mar 4 2023

NVZ004-052215-
/O.NEW.KREV.LW.Y.0019.230305T1200Z-230306T0300Z/
/O.CON.KREV.WI.Y.0007.000000T0000Z-230305T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
210 PM PST Sat Mar 4 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM PST SUNDAY FOR
PYRAMID LAKE...

* WHAT...For the Wind Advisory, southwest winds 25 to 35 mph 
  with gusts up to 55 mph. For the Lake Wind Advisory, southwest 
  winds 20 to 30 mph with gusts up to 50 mph expected. Waves 2 
  to 4 feet.

* WHERE...For the Wind Advisory: Western Nevada Basin and Range.
  For the Lake Wind Advisory: Pyramid Lake.

* WHEN...For the Wind Advisory, until 10 PM PST this evening. 
  For the Lake Wind Advisory, from 4 AM to 7 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dust could limit visibility at
  times. Snow showers will also be possible through afternoon and
  evening, with greater potential for snow to accumulate after 
  sundown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

CAZ070-NVZ001-005-050600-
/O.CON.KREV.WI.Y.0007.000000T0000Z-230305T0600Z/
Surprise Valley California-Mineral and Southern Lyon Counties-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Empire, 
and Gerlach
210 PM PST Sat Mar 4 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph
  expected. 

* WHERE...Northern Washoe County, Surprise Valley California,
  Mineral and Southern Lyon Counties.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dust could limit visibility at 
  times. Snow showers will also be possible through the day, 
  with greater potential for snow to accumulate after sundown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture and trash cans
before winds increase which could blow these items away. The best
thing to do is prepare ahead of time by making sure you have
extra food and water on hand, flashlights with spare batteries
and/or candles in the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Mar 2, 2:26 AM PST, 11 hours 7 minutes earlier.

Area forecast discussion, Mar 2, 2:26 AM PST, 11 hours 7 minutes before
Area Forecast Discussion
National Weather Service Reno NV
226 AM PST Thu Mar 2 2023

.SYNOPSIS…

A short break in winter weather activity through Friday will be
followed by another potent winter storm for this weekend. Below
average temperatures continue through the middle of next week as
an ongoing active pattern brings additional snow chances later
next week.

&&

.DISCUSSION…

Now that the March lion briefly sleeps today and Friday, the lambs
have a chance to frolic under clearer skies and lighter winds as
a quick moving upper ridge passes across the region this morning.
But a follow-up weak short wave passing over the the Pacific
northwest will drag across northeastern California and
northwestern Nevada this afternoon and bring enhanced breezes and
a quick overhead pass-by of some mid and high level cloudiness.
Otherwise, quieter conditions will prevail with mostly below
average temperatures continuing into next week...a result of
widespread snow from the recent series of winter storms passing
through the region.

So expect chilly morning lows through the weekend with single
digits to teens for most Sierra locations and Mono County, and 20s
for most lower valley areas. Daytime highs will rise into the
high 20s and 30s across those same Sierra locations with lower
valleys seeing mostly 40s. A few Basin and Range valley locations
may even briefly touch 50 this Saturday.

By the weekend the March lion will be once again be on the prowl.
This will herald the return to a more active weather pattern as
this winter storm system tracks along that well traveled route
this winter season from the Gulf of Alaska into the western US.
The low center presses south along the western Canada coastline
before settling briefly offshore the Pacific Northwest. Once
established offshore the WA/OR coastline, it will loiter around
the base of a long wave trough that extends into western Canada.
From his lofty vantage point, the March lion will swing out his
giant paw and rotate shortwave energy and decent low-mid level
moisture into CA and NV this weekend into early next week.

Spillover into western Nevada will be limited for much of the
initial stages of this storm system’s movement into the Sierra.
Later Saturday evening, however, light to moderate snow and
winter conditions will begin to push into western Nevada as
favorable mid level winds encourage spillover into the region.
Once again, expect the travel delays and road closures not only
across the Sierra, but also into western Nevada through Sunday
morning. Another, weaker upper short wave will surge more energy
with limited moisture across the region Monday into Tuesday.

* WINDS: His growl will be heard first across higher Sierra ridge-
  tops as gusty winds reach 100 plus mph with winds gusting to
  40-50 mph mixing down to western Nevada valleys later Saturday
  morning and afternoon. This will bring impacts that include
  choppy conditions for area lakes as well as LLWS and turbulence
  to aviation interests.

* SNOW: By early Saturday morning, the leading edge of snow
  steadily increases in intensity first across northeast
  California and then spreads moderate to heavy snow across the
  Sierra Saturday afternoon and evening. Blended guidance still
  projects a higher chance (70-80%) for 2-3 feet of accumulated
  snow above 7000 feet as well as 1-2 feet around the Lake Tahoe
  Basin. Guidance also favors a better chance (30-40%) for 1-3
  inches of accumulated snow for western Nevada valleys.
  Surrounding foothill areas above 5000 feet could see another 3-5
  inches of new snow.

Will the March lion continue to roar into late next week?
Ensemble guidance does seem to favor his regal roar the later half
of next week. But timing, strength, and extent remain a challenge
through the remainder of the long-term period. -Amanda

&&

.AVIATION...

* Strong, north winds (40 to 50 kts) will continue along the Sierra
  crest through 15z this morning with mountain wave turbulence
  possible along and west of the crest.

* Dry and cold with VFR conditions on tap for today into Friday
  night. Winds will remain light for all western NV and Sierra
  terminals.

* Quiet weather period will come to an end Sat as the next winter
  storm arrives in the Sierra. Plan on periods of IFR or worse
  conditions, a return of the winds, as well as more accumulating
  snow for the Sierra. Western NV will contend with the strong,
  gusty winds first on Sat afternoon with surface wind gusts
  nearing 40-45 kts. Spillover and snow will arrive Sat night into
  Sun morning.

* The active, unsettled weather will continue through much of next
  week, with periods of winds and snow lending to deteriorating
  flying conditions.

-Edan

&&

.AVALANCHE WEATHER...

Strong easterly ridge winds will subside through this morning and
switch more westerly 20-30 mph today. Temperatures will warm to
above freezing today, potentially as high as 9000 feet.

After a short break, another strong winter storm is expected to
impact the Sierra Saturday through next Monday/Tuesday. Projected
estimates for the Saturday through Monday portion of the storm cycle
are for 2-3" QPF (1-2" in Mono) with the heaviest snowfall expected
Saturday evening through Sunday evening. Another weaker wave on
Monday-Tuesday could bring an additional 0.3-0.7" QPF. Snow levels
will again be quite low with 700 mb temperatures dropping to -12 to -
15C and snow to liquid ratios of ~18 to 1.

Winds will start picking up along the crest Friday evening with
typically strong storm winds gusting 100+ mph along the ridges early
Saturday through Sunday morning. -Zach/Amanda

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Watch from Saturday morning through Monday morning
     NVZ002.

CA...Winter Storm Watch from Saturday morning through Monday morning
     CAZ071.

     Winter Storm Watch from Saturday morning through Monday morning
     CAZ072.

     Winter Storm Watch from Saturday afternoon through Monday
     morning CAZ073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 1:36 PM PSTWinter Storm WarningREVDouglas, Washoe4 days
Mar 2, 1:36 PM PSTWinter Weather AdvisoryREVDouglas, Lyon, Storey, Washoe68 hr

Nearby

Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.